Health: A Question of Health

Click to follow
The Independent Culture
I AM 67 and about seven years ago I lost my sense of smell. What are the chances of regaining it? I have had a scan of my sinuses, used all kinds of nose drops and have even tried steroids, all to no avail. Is this common?

Between 1 and 2 per cent of adults have impaired sense of smell, although many are not aware of it. Total loss of sense of smell, however, is quite a disability. It not only interferes with enjoyment of food and drink, but also can be potentially dangerous because people who cannot smell cannot detect gas leaks or poisonous chemicals in the air. The most common causes are nose and sinus problems that damage the smell receptors in the lining of the nasal passages. Long-standing allergies, nasal polyps and sinusitis can all damage the sense of smell. A small number of people who have had head injuries damage the nerves that connect the nose to the brain. Alzheimer's Disease and Parkinson's Disease also affect the sense of smell. Nasal and sinus problems can often be helped by surgery or nasal sprays, but the majority of causes are not curable.

I HAVE recurrent outbreaks of herpes simplex virus on my face. The only effective way to control these is by taking daily aciclovir tablets. If I take two or three tablets a day, the virus is kept under control. Will I be taking these tablets for the rest of my life? Do they have any long- term side-effects?

The herpes simplex virus is a member of the family of viruses that cause chickenpox, shingles, cold sores and genital herpes. Aciclovir is a powerful anti-viral drug that prevents all of these viruses from reproducing. It does not eradicate the virus from your body but you do make it very difficult for it to cause an outbreak. Dermatologists usually recommend that you stop taking aciclovir every six to 12 months to see if the virus has become less rampant. But many people do end up taking the drug for many years. Aciclovir is remarkably free of side effects and there is no harm in taking it for many years, although as you get older you may be able to reduce the dose if your kidneys become less effective at removing it from your bloodstream.

MY SON, aged six, has been excluded from school for a week because of impetigo. Is this reasonable?

Impetigo is a skin infection caused by the staphylococcus aureus bacteria. It usually causes a rash with a slightly golden crust on the surface. The most common areas affected are around the face and mouth. Before antibiotics, it caused epidemics in schools and institutions, but is now easily treated with antibiotic cream or medicine.

Once treatment has started, it seems unnecessary to exclude children from school.

Please send your questions to: A Question of Health, The Independent, 1 Canada Square, Canary Wharf, London E14 5DL; fax 0171-293 2182; or e- mail: health @independent.co.uk.

Dr Kavalier regrets he is unable to respond personally to questions.

Comments